5.9k Share this
While most people tolerate statins well without any side effects popping up, certain unwanted problems can occur. Muscle aches and pains are some of the most commonly reported problems when taking the pills. However, this sign can sometimes progress to other conditions.
Heart UK explains that muscle pain could lead to myopathy, myositis or rhabdomyolysis.
This is not considered common as it only happens in a small number of cases.
However, Monika Wassermann, Medical Director at Olio Lusso “highly” recommended making yourself aware of the warning signs.
Wassermann said: “Myopathy refers to conditions that significantly impact our skeletal muscle health or muscles in the body linked to the bones.”
Heart UK details that this muscle disease describes a stage where the muscle “no longer functions adequately”.
The medical director shared these myopathy signs to look out for:
- Severe weak muscles (especially on the shoulders, arms, legs, and thighs)
- Intense muscle cramps
- Feeling generally weak and exhausted at all times
- Muscle spasms.
The expert continued: “Statins’ side effects can lead to muscle inflammation, instigating weakness, pain, and lethargy in the muscles, a condition termed myositis.”
Your doctor might run some tests, including a blood test used for measuring a substance in your blood called creatine kinase (CK).
This is released into your bloodstream when your muscles experience inflammation or damage.
The NHS explains: “If the CK in your blood is more than five times the normal level, your doctor may advise you to stop taking the statin.
“Regular exercise can sometimes lead to a rise in CK, so tell your doctor if you’ve been exercising a lot.”
Once your CK drops back to normal, your doctor might suggest you start taking the medicine again.
Source: Daily Express